1. About cetirizine
Cetirizine is an antihistamine medicine that relieves the symptoms of allergies.
It’s used to treat:
- hay fever
- conjunctivitis (red, itchy eye)
- hives (urticaria)
- reactions to insect bites and stings
- some food allergies
Cetirizine is known as a non-drowsy antihistamine. It’s much less likely to make you feel sleepy than some other antihistamines.
Cetirizine is available on prescription. You can also buy it from pharmacies and supermarkets.
It comes as tablets, capsules and as a liquid that you swallow.
2. Key facts
- It’s usual to take cetirizine once a day. Children sometimes take it twice a day.
- Cetirizine is classed as a non-drowsy antihistamine, but some people still find it makes them feel quite sleepy.
- Common side effects include headaches, dry mouth, feeling sick, dizziness, stomach pain and diarrhoea.
- It’s best not to drink alcohol while you’re taking cetirizine as it can make you feel sleepy.
- Cetirizine is also called by the brand names Benadryl Allergy, Piriteze and Zirtek.
3. Who can and can’t take cetirizine
- Cetirizine tablets and liquid that you buy from pharmacies and supermarkets can be taken by adults and children aged 6 and older.
- Children over the age of 2 can also take liquid cetirizine for hay fever and skin allergies.
- Cetirizine can also be taken under medical supervision by children aged 1 year and older.
Cetirizine isn’t suitable for some people. Tell your doctor or pharmacist if you:
- have had an allergic reaction to cetirizine or any other medicines in the past
- have an allergy to the food additives E218 or E216
- have an intolerance to or can’t absorb some sugars, such as lactose or sorbitol
- have liver or kidney failure
- have epilepsy or another health problem that puts you at risk of fits
- have a condition that means you have difficulty peeing
- are booked to have an allergy test – taking cetirizine may affect the results, so you might need to stop taking it a few days before the test
Some brands of cetirizine come as capsules. These may contain soya oil. Do not take cetirizine capsules if you are allergic to peanuts or soya.
4. Sut a phryd i'w gymryd
If you or your child have been prescribed cetirizine, follow your doctor’s instructions about how and when to take it. If you bought cetirizine from a pharmacy or shop, follow the instructions that come with the packet.
How much to take
- Cetirizine comes as tablets and capsules (10mg) and as a liquid medicine (labelled either 5mg/ml or 1mg/1ml).
- The usual dose in adults is 10mg once daily.
- Doses are usually lower for people with kidney problems.
- For children, your doctor will use your child’s weight or age to work out the right dose.
- If you have bought cetirizine for a child, follow the instructions on the packet.
- Depending on their age, children may take cetirizine twice a day. In this case, try to space the doses 10 to 12 hours apart.
How to take it
You can take cetirizine with or without food. Always take cetirizine tablets or capsules with a drink of water, milk or juice. Swallow them whole. Do not chew them.
Cetirizine liquid may be easier for children to take than tablets or capsules. The liquid medicine will come with a plastic syringe or spoon to help you measure out the right dose.
If you don’t have a syringe or spoon, ask your pharmacist for one. Do not use a kitchen teaspoon as it will not give the right amount.
When to take it
You may only need to take cetirizine on a day you have symptoms – for example, if you have been exposed to a trigger like animal hair.
Or you may need to take it regularly to prevent symptoms – for example, to stop hay fever during spring and summer.
What if I forget to take it?
- Take your forgotten dose as soon as you remember, unless it’s nearly time for your next dose. Do not take a double dose to make up for a forgotten dose.
- If you forget to give a dose to a child who is taking cetirizine twice a day, you can give the dose if it’s within 4 hours of when they should have had it.
- If you remember more than 4 hours after, do not give the missed dose. Instead, wait until the next dose and carry on as normal.
- If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.
What if I take too much?
- Cetirizine is generally very safe. Taking too much is unlikely to harm you or your child.
- If you take an extra dose by mistake, you might get some of the common side effects.
- If this happens or you’re concerned, contact your doctor.
5. Side effects
Like all medicines, cetirizine can cause side effects, although not everyone gets them.
Common side effects
Common side effects of cetirizine happen in more than 1 in 100 people.
Talk to your doctor or pharmacist if these side effects bother you or don’t go away:
- feeling sleepy and tired
- dry mouth
- feeling sick (nausea)
- feeling dizzy
- stomach pain
- sore throat
- cold-like symptoms of the nose
- itching or a rash
- tingling in your hands and feet
- feeling agitated
Children are more likely to get diarrhoea or cold-like symptoms of the nose than adults.
Serious side effects
It’s rare to have a serious side effect with cetirizine.
Call your doctor straight away if you have bruising or bleeding that’s more than normal.
Serious allergic reaction
In rare cases, it’s possible to have a serious allergic reaction (anaphylaxis) to cetirizine.
Immediate action required:
- you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
- you’re wheezing
- you get tightness in the chest or throat
- you have trouble breathing or talking
- your mouth, face, lips, tongue or throat start swelling
- You could be having a serious allergic reaction and may need immediate treatment in hospital.
- These are not all the side effects of cetirizine. For a full list, see the leaflet inside your medicines packet.
- You can report any suspected side effect using the Yellow Card safety scheme.
- Visit Yellow Card for further information.
6. How to cope with side effects
Beth i'w wneud am:
- feeling sleepy and tired – try a different non-drowsy antihistamine. If this doesn’t help, talk to your doctor.
- headaches – make sure you rest and drink plenty of fluids. Do not drink too much alcohol. Ask your pharmacist to recommend a painkiller. Headaches should usually go away after the first week of taking cetirizine. Talk to your doctor if they last longer than a week or are severe.
- dry mouth – chew sugar-free gum or suck sugar-free sweets
- feeling sick (nausea) – try taking your tablets with food. It may also help if you stick to simple meals and avoid rich or spicy food.
- feeling dizzy – if cetirizine makes you feel dizzy when you stand up, try getting up very slowly or stay sitting down until you feel better. If you begin to feel dizzy, lie down so that you don’t faint, then sit until you feel better. Do not drive or use tools or machines if you feel dizzy or a bit shaky.
- stomach pain – try to rest and relax. It can help to eat and drink slowly and have smaller and more frequent meals. Putting a heat pad or covered hot water bottle on your stomach may also help. If you’re in a lot of pain, speak to your pharmacist or doctor.
- diarrhoea – drink plenty of water or other fluids if you have diarrhoea. Speak to a pharmacist if you have signs of dehydration, such as peeing less than usual or having dark, strong-smelling pee. Do not take any other medicines to treat diarrhoea without speaking to a pharmacist or doctor.
- sore throat – if you’re aged 16 and over, you can try gargling with an aspirin solution (1 soluble aspirin tablet dissolved in half a glass of water) or use a pain-relieving mouthwash such as Oraldene. If your symptoms last longer than a week, ask your pharmacist or doctor for advice. Children under the age of 16 must not be given aspirin.
- cold-like symptoms of the nose – if you’re aged 16 and over, you can try taking aspirin or ibuprofen regularly for a few days. Children are more likely to get these symptoms, but should be given ibuprofen only and not aspirin. Children under the age of 16 must not be given asprin. If your or your child’s symptoms return when you stop taking painkillers, consult your pharmacist.
- itching or a rash – if you develop a rash after starting this medicine, check with your doctor or pharmacist. You may need a different type of antihistamine.
- tingling in your hands and feet – if this doesn’t go away, talk to your doctor
- feeling agitated – try taking your cetirizine just before you go to bed, so you’re asleep when this is most likely to happen. If the symptoms don’t go away, speak to your doctor or pharmacist. You may need a different type of antihistamine.
7. Pregnancy and breastfeeding
You can take cetirizine while you’re pregnant. But a similar antihistamine called loratadine is normally used first because there’s more information to say that it’s safe.
Cetirizine isn’t thought to be harmful during pregnancy, but as very few pregnant women have been studied, it’s not possible to be certain.
Talk to your doctor about the benefits and possible harms of taking cetirizine. It’ll also depend on how many weeks pregnant you are and the reason you need to take cetirizine.
For more information about how cetrizine can affect you and your baby during pregnancy, read this leaflet on the Best Use of Medicines in Pregnancy (BUMPS) website.
Cetirizine and breastfeeding
It’s usually safe to take cetrizine if you’re breastfeeding as only small amounts get into breast milk.
But speak to your doctor before taking cetirizine if your baby was premature, had a low birth weight, or has other health problems.
Non-urgent advice: Tell your doctor if you’re:
- trying to get pregnant
- bwydo ar y fron
8. Cautions with other medicines
Some medicines and cetirizine interfere with each other and increase the chances of you having side effects.
Check with your pharmacist or doctor if you’re taking:
- midodrine, a medicine used to treat low blood pressure
- ritonavir, a medicine used to treat HIV infection
- any medicine that makes you drowsy, gives you a dry mouth, or makes it difficult for you to pee – taking cetirizine might make these side effects worse
Mixing cetirizine with herbal remedies and supplements
There might be a problem taking some herbal remedies and supplements alongside cetirizine, especially ones that cause sleepiness, a dry mouth, or make it difficult to pee.
Important: Medicine safety
Tell your doctor or pharmacist if you’re taking any other medicines, including herbal medicines, vitamins or supplements.
9. Common questions
- Sut mae cetirizine yn gweithio?
Cetirizine is a medicine called an antihistamine. When you come into contact with something you’re allergic to, such as pollen, animal hair or fur, house dust, or insect bites and stings, your body produces a chemical called histamine.
Usually histamine is a useful substance, but in an allergic reaction it causes unpleasant symptoms including itchy, watery eyes, a running or blocked nose, sneezing and skin rashes. Cetirizine blocks the effects of histamine and reduces these symptoms.
- Pryd fydda i'n teimlo'n well?
Dylech ddechrau teimlo'n well o fewn awr.
- Am ba mor hir ddylwn i gymryd cetirizine?
It depends on why you’re taking cetirizine. You may only need to take it for a short time or as a one-off dose.
For example, if you have a reaction to an insect bite, you may only need to take cetirizine for a day or two. You may need to take cetirizine for longer if you’re taking it to prevent symptoms – for example, to stop hay fever when the pollen count is high.
Talk to your doctor or pharmacist if you’re unsure how long you need to take cetirizine for.
- A yw'n ddiogel cymryd cetirizine am amser hir?
Cetirizine is unlikely to do you any harm if you take it for a long time. However it’s best to take cetirizine only for as long as you need to. If you take it regularly over a long period there’s a very small chance of severe itching if you stop treatment suddenly.
If you’ve been taking cetirizine every day for a long time talk to your doctor before stopping it.
- A allaf yfed alcohol ag ef?
It’s best not to drink alcohol while you’re taking cetirizine as it can make you feel sleepy.
- A oes unrhyw fwyd neu ddiod y mae angen i mi ei osgoi?
Gallwch fwyta ac yfed fel arfer tra'n cymryd cetirizine.
- A allaf yrru neu reidio beic gydag ef?
Cetirizine is classed as a non-drowsy antihistamine, but it’s still possible to feel sleepy after taking it.
Os bydd hyn yn digwydd i chi, peidiwch â gyrru car na reidio beic nes eich bod yn teimlo'n well.
- What’s the difference between cetirizine and other antihistamines?
Cetirizine is known as a non-drowsy antihistamine. That’s because it’s less likely to make you feel sleepy than other so-called sedating antihistamines, such as Piriton (chlorphenamine).
Most people prefer to take a non-drowsy antihistamine instead of a sedating one. An exception is when you want the medicine to make you sleepy – for example, if you have itchy skin that’s keeping you awake.
- What’s the difference between cetirizine and other non-drowsy antihistamines?
Other non-drowsy antihistamines, such as loratadine, desloratadine, fexofenadine, levocetirizine, seem to work just as well as cetirizine. But cetirizine seems to be more likely to make you feel sleepy than loratadine, desloratadine or fexofenadine.
- A allaf ei gymryd gyda chyffuriau lladd poen?
Gallwch, gallwch gymryd cetirizine ynghyd â pharacetamol neu ibuprofen.
- A allaf gymryd mwy nag 1 gwrth-histamin gyda'i gilydd?
Sometimes doctors recommend that people with a severe itchy skin rash take 2 different antihistamines together for a few days. As well as taking a non-drowsy antihistamine during the day (such as cetirizine or loratadine), your doctor may advise that you take a sedating antihistamine at night time if the itch is making it difficult to sleep.
Do not take 2 antihistamines together unless recommended by your doctor.
- A allaf gymryd cetirizine gyda thriniaethau clefyd y gwair eraill?
Yes, it’s fine to take cetirizine together with other hay fever treatments – for example, steroid nasal sprays (such as Beconase, Rhinacort Aqua and Flixonase Nasules) or eye drops.
- A allaf gymryd cetirizine ar ddosau uwch nag ar y pecyn?
Your doctor might suggest you or your child take a higher dose of cetirizine (up to 4 times the usual dose) for a severe itchy skin rash or swelling underneath the skin (angioedema). Taking high doses of cetirizine isn’t suitable for everyone though. Speak to your doctor if you think cetirizine isn’t working for you.
- A fydd yn effeithio ar fy ffrwythlondeb?
There’s no firm evidence to suggest that taking certirizine will reduce fertility in either men or women. But speak to a pharmacist or your doctor before taking it if you’re trying to get pregnant.
- A fydd yn effeithio ar fy atal cenhedlu?
Cetirizine does not affect any type of contraception, including the combined pill and emergency contraception.
- Can lifestyle changes relieve hay fever?
It’ll help if you don’t spend too much time outside if the pollen count is high.
Tips for when you’re outside
- Do not cut grass or walk on grass.
- Wear wraparound sunglasses to stop pollen getting into your eyes.
- Put Vaseline around your nostrils to help trap pollen.
- Shower and change your clothes after you have been outside to wash off pollen.
Tips for when you’re inside
- Keep windows and doors shut as much as possible.
- Vacuum regularly and dust with a damp cloth.
- Do not keep fresh flowers in the house.
- Do not smoke or be around smoke as it makes hay fever symptoms worse.
- Atopic eczema
- Food allergy
- Hay fever